Journal of Scientific Computing

, Volume 66, Issue 3, pp 1234–1259 | Cite as

Second Order Conformal Symplectic Schemes for Damped Hamiltonian Systems



Numerical methods for solving linearly damped Hamiltonian systems are constructed using the popular Störmer–Verlet and implicit midpoint methods. Each method is shown to preserve dissipation of symplecticity and dissipation of angular momentum of an N-body system with pairwise distance dependent interactions. Necessary and sufficient conditions for second order accuracy are derived. Analysis for linear equations gives explicit relationships between the damping parameter and the step size to reveal when the methods are most advantageous; essentially, the damping rate of the numerical solution is exactly preserved under these conditions. The methods are applied to several model problems, both ODEs and PDEs. Additional structure preservation is discovered for the discretized PDEs, in one case dissipation in total linear momentum and in another dissipation in mass are preserved by the methods. The numerical results, along with comparisons to standard Runge–Kutta methods and another structure-preserving method, demonstrate the usefulness and strengths of the methods.


Conformal symplectic Linear damping Birkhoffian method Structure-preserving algorithm Dissipation preservation 


  1. 1.
    Armero, F., Romero, I.: On the formulation of high-frequency dissipative time-stepping algorithms for nonlinear dynamics. I. Low-order methods for two model problems and nonlinear elastodynamics. Comput. Methods Appl. Mech. Eng. 190, 2603–2649 (2001)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Armero, F., Romero, I.: On the formulation of high-frequency dissipative time-stepping algorithms for nonlinear dynamics. II. Second-order methods. Comput. Methods Appl. Mech. Eng. 190, 6783–6824 (2001)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Ascher, U.M., McLachlan, R.I.: Multi-symplectic box schemes and the Korteweg–de Vries equation. Appl. Numer. Math. 48, 255–269 (2004)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Eden, A., Milani, A., Nicolaenko, B.: Finite dimensional exponential attractors for semilinear wave equations with damping. J. Math. Anal. Appl. 169, 408–419 (1992)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Furihata, D.: Finite difference schemes for \(\frac{\partial u}{\partial t} =\left(\frac{\partial }{\partial x}\right)^{\alpha } \frac{\delta G}{\delta u}\) that inherit energy conservation or dissipation property. J. Comput. Phys. 156, 181–205 (1999)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Kane, C., Marsden, J.E., Ortiz, M., West, M.: Variational integrators and the Newmark algorithm for conservative and dissipative mechanical systems. Int. J. Numer. Meth. Eng. 49, 1295–1325 (2000)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Kong, X., Wu, H., Mei, F.: Structure-preserving algorithms for Birkhoffian systems. J. Geom. Phys. 62, 1157–1166 (2012)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Matsuo, T., Furihata, D.: Dissipative or conservative finite-difference schemes for complex-valued nonlinear partial differential equations. J. Comput. Phys. 171, 425–447 (2001)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    McLachlan, R.I., Perlmutter, M.: Conformal Hamiltonian systems. J. Geom. Phys. 39, 276–300 (2001)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    McLachlan, R.I., Quispel, G.R.W.: What kinds of dynamics are there? Lie pseudogroups, dynamical systems and geometric integration. Nonlinearity 14, 1689–1705 (2001)CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    McLachlan, R.I., Quispel, G.R.W.: Splitting methods. Acta Numer. 11, 341–434 (2002)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Mickens, R.E.: Nonstandard Finite Difference Models of Differential Equations. World Scientific, Singapore (1994)MATHGoogle Scholar
  13. 13.
    Modin, K., Söderlind, G.: Geometric integration of Hamiltonian systems perturbed by Rayleigh damping. BIT Numer. Math. 51, 977–1007 (2011)CrossRefMATHGoogle Scholar
  14. 14.
    Moore, B.E.: Conformal multi-symplectic integration methods for forced-damped semi-linear wave equations. Math. Comput. Simul. 80, 20–28 (2009)CrossRefMATHGoogle Scholar
  15. 15.
    Moore, B.E., Noreña, L., Schober, C.: Conformal conservation laws and geometric integration for damped Hamiltonian PDEs. J. Comput. Phys. 232, 214–233 (2013)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Su, H., Qin, M., Wang, Y., Scherer, R.: Multi-symplectic Birkhoffian structure for PDEs with dissipation terms. Phys. Lett. A 374, 2410–2416 (2010)CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Sun, Y., Shang, Z.: Structure-preserving algorithms for Birkhoffian systems. Phys. Lett. A 336, 358–369 (2005)CrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Central FloridaOrlandoUSA

Personalised recommendations